Indiana, 2003

Flash Flooding in Indiana, September 24, 2003

September 24, 2003 · NWS IND · 3 events in 3 counties and zones

There were numerous reports of flooded roadways as 3 to 4 inches of rain fell on already saturated grounds from the Labor Day weekend flooding.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

There were numerous reports of flooded roadways as 3 to 4 inches of rain fell on already saturated grounds from the Labor Day weekend flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Sep 24, 3:00 AM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Sep 24, 3:00 AM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 AM EST WED SEP 24 2003

FORECAST FOCUS IS ON CHANCES FOR RAIN TODAY AND TONIGHT.

NEAR 08Z TSRA WERE MOVING ACROSS THE NWRN PART OF THE FORECAST AREA
/FA/. CLOUDS WERE ON THE INCREASE FROM THE W AS WELL. THESE ARE DUE
TO STRONG WARM ADVECTION ALOFT. TEMPS WERE IN THE LOW TO MID 50S.

FOR THE SHORT TERM...MODELS IN GOOD AGREEMENT. WILL USE A BLEND. ON
SATURDAY STILL SOME UNCERTAINTY WITH GFS NOW FASTER WITH RAIN THAN
ETA WHILE CANADIAN IS DRIER. WITH UNCERTAINTY WILL KEEP SATURDAY THE
SAME AS PREV FORECAST BUT ADD A SMALL CHANCE OF RAIN AFT MID FRI
NIGHT.

SCT TSRA WILL BE ONGOING AT ISSUANCE TIME ACROSS NRN FA SO WILL HAVE
TO INCLUDE SCT WORDING EARLY TODAY. AS STRONGEST WARM ADVECTION
MOVES E OF THE FA TSRA WILL END EARLY TODAY AND CLOUDS SHOULD THIN
OUT THIS AFTN. DEWPOINTS WILL INCREASE AHEAD OF THE FRONT INCREASING
THE INSTABILITY. DECENT WIND FIELDS INDICATE POSSIBILITY OF SEVERE
IF ALL THE ELEMENTS COME TOGETHER /MOISTURE AND ENOUGH SUN FOR GOOD
INSTABILITY/. FRONT ENTERS NWRN FA LATE TODAY...NEAR 00Z. THUS PLAN
TO KEEP POPS IN CHANCE CATEGORY TODAY EXCEPT FOR FAR SRN FA WHERE
WILL GO WITH SLIGHT CHC DUE TO LATE ARRIVAL OF FRONT. GOOD WARM
ADVECTION AT THE SFC...BUT EXACTLY HOW TEMPS RESPOND WILL DEPEND ON
AMOUNT OF SUNSHINE. IF PLENTY OF SUN TEMPS COULD BE MUCH WARMER THAN
MAV NUMBERS. HOWEVER DUE TO UNCERTAINTY WILL GO WARMER THAN MAV BUT
NOT AS HIGH AS FWC/ETA.

FRONT MOVES THRU THIS EVE. WILL GO HI CHC POPS NW...BUT WILL GO A
LITTLE LOWER SE AS FRONT WILL REACH THERE AFTER LOSS OF HEATING.
WILL KEEP CHC SHRA AFTER FROPA AS UPPER TROF STILL MOVING INTO FA.
GUIDANCE TEMPS ARE CLOSE AND LOOK REASONABLE WITH COLDER AIR MOVING
IN.

SOME CLOUDS POSS ACROSS NRN FA ON THU WITH COLD AIR ALOFT BUT STILL
PTSUNNY.

.IND...NONE

CS
Hazardous weather outlook, Sep 24, 6:00 AM EST, 1 hour 30 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-251100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
600 AM EST WED SEP 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE NORTHERN HALF OF
CENTRAL INDIANA THIS MORNING. THESE STORMS WILL PRODUCE HEAVY
RAIN...BUT SMALL HAIL IS ALSO POSSIBLE.

THIS AFTERNOON AND EVENING ADDITIONAL SCATTERED THUNDERSTORMS WILL
DEVELOP. THE STORMS SHOULD FIRST DEVELOP IN NORTHERN SECTIONS OF
CENTRAL INDIANA DURING THE AFTERNOON AND SHIFT SOUTH THROUGH THE
EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS
THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING. IN
ADDITION...SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AS
WELL.

The radar

The Indianapolis radar (KIND), 94 km away, was scanning. The volume nearest the first event began at 12:30 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Fountain

When
September 24, 7:30 AM EST to 9:30 AM EST
Where
Fountain County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
40.121, -87.242 (the zone’s center; the record gives no point)

Flash Flood, Tippecanoe

When
September 24, 7:30 AM EST to 9:30 AM EST
Where
Tippecanoe County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
40.389, -86.894 (the zone’s center; the record gives no point)

Flash Flood, Warren

When
September 24, 8:30 AM EST to 9:30 AM EST
Where
Warren County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
40.347, -87.353 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337087, 5337088, 5337089.